Thunderstorm Wind, Jefferson
- When
- June 21, 3:14 PM EST
- Where
- Jefferson County, 0.56 mi E of Friends Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -83.570
Multiple trees down.
Merging thunderstorms occurred over the central Tennessee Valley. These storms moved rapidly northeast producing more widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Merging thunderstorms occurred over the central Tennessee Valley. These storms moved rapidly northeast producing more widespread wind damage. Farther south, strong storms developed a line of strong storms moved across northeast out of northeastern Alabama and north Georgia. The storms intensified quickly as they moved into the southern Tennessee Valley and southeast Tennessee and southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 2:31 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 331 PM EDT Sun Jun 21 2020 .SHORT TERM...(Tonight through Monday)... Convection was relatively slow to get going today, but has increased in coverage significantly over the last couple of hours. Currently have a NW-SE oriented line of storms moving northeast through the central TN valley approaching the Knoxville metro area, with more storms filling in back to the south and west clear into middle Tennessee and northern Georgia/Alabama. Most of the storms through the evening hours will be sub-severe, but a strong to severe storm or two with damaging winds cannot be ruled out. The most likely areas for any damaging winds will be southwest of the Jefferson City or Morristown areas. SPC mesoanalysis data shows a DCAPE maxima in the TN valley to the northeast of Knoxville, with values north of 1,000 J/kg noted. Instability is less as you work northeast of the Knoxville metro, but the interface of lessening instability and strong DCAPE could provide a window of time where storms could produce some damaging winds. This would be most likely with the cluster of storms moving through the Knoxville metro this afternoon. Further southwest, instability is higher overall, so the possibility of taller storms/deeper cores would present an opportunity for some small hail and damaging winds there as well. Again, coverage will be scattered at best and most won't be severe. For tonight, storms will linger into the night as the shortwave trough driving the storms across the region doesn't pass until between 03z-06z time frame. Most all guidance continues to show some convection through that time, though coverage should decrease after sunset with loss of heating. On Monday, guidance indicates another MCV moving northeast out of the Arklamiss region while another upper shortwave moves east through Missouri and into Kentucky through the day. The lead MCV should produce a round of showers, likely elevated in nature, across the southern CWA during the morning hours with more widespread showers and thunderstorms developing after midday as the northern wave approaches from the west. Similar to today, most storms won't be severe but there could be a few stronger storms that approach severe levels with some small hail and damaging winds being a possibility. Temperatures will be warm again tomorrow but slightly cooler than today. CD .LONG TERM...(Monday night through Sunday)... Weather through the first portion of the work week will be mainly driven by a slow moving low pressure system working its way across Canada and the Great Lakes region. Around this low we'll see several shortwaves move through the larger trough pattern which will help lead to continuous rain chances through the first half of the work week. On Monday convection should be occurring across Middle Tennessee and Central Kentucky, and these storms should move into the Eastern Tennessee Valley as we head into evening and overnight hours. If these storms to our west are able to maintain their strength as they move into the eastern Tennessee Valley they could tap into an environment capable of producing strong to severe storms. Still think the highest risk will be across western to middle Tennessee, but will have to keep an eye on these storms once they develop on Monday. On Tuesday locations in and around the eastern Tennessee Valley have another chance to see strong to severe storms. A jet streak will be moving through the Ohio Valley to our north as the cold front associated with the trough begins to push into the forecast area. Along this front PWAT values begin to rise and unidirectional shear will help lead to the possibility of training storms. So Tuesday looks to bring the possibility of strong to severe storms and storms capable of producing heavy rain and flooding. Once the front is able to push south of the area and the trough axis is finally to the east of forecast area the weather should quiet down for the second half of the work week. Moisture begins to return to the area as we head into next weekend and diurnal convection chances also make a return. ABM && .AVIATION... 18Z TAF DISCUSSION. Flight categories should remain predominantly VFR through the period. The exceptions will be if any convection affects a terminal, and then if fog develops overnight. Think the best chance for storms to affect a terminal will be at KCHA so have a TEMPO group to account for that. Will monitor KTYS for amendments, but at this time storms may remain just outside the vicinity of the airport before they start dying off this evening. Fog tonight is uncertain so have left that out for now. If a terminal gets rainfall, that would certainly increase the odds of fog development tonight, but uncertainty is too high right now to include in the 18z package. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 89 70 84 69 / 40 70 60 90 80 Knoxville McGhee Tyson Airport, TN 67 88 69 82 68 / 30 50 60 80 70 Oak Ridge, TN 68 86 68 82 67 / 40 60 70 80 70 Tri Cities Airport, TN 65 85 66 80 66 / 30 40 40 80 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 338 PM EDT Sun Jun 21 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 338 PM EDT Sun Jun 21 2020 /238 PM CDT Sun Jun 21 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue into the evening hours. Some of these storms could be strong to possibly severe, with damaging winds the most likely threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Afternoon showers and thunderstorms on Monday may be strong to marginally severe, with large hail and damaging wind gusts possible. Showers and thunderstorms are likely again on Tuesday and Tuesday night, and will be capable of producing very heavy rainfall that could lead to flooding. A few storms could also produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Monday afternoon through Tuesday night.
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Sun Jun 21 2020
TNZ038-069-070-212015-
Jefferson TN-Grainger TN-Knox TN-
340 PM EDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Plainview, or 10 miles northeast of Knoxville, moving
northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Knoxville, New Market, Strawberry Plains, Blaine, House Mountain
State Park, Mascot and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3596 8379 3602 8387 3617 8373 3617 8372
3618 8372 3622 8368 3603 8346 3600 8359
3604 8365 3604 8367 3603 8368 3599 8366
TIME...MOT...LOC 1940Z 222DEG 18KT 3604 8377
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
341 PM EDT Sun Jun 21 2020
TNZ069-073-212015-
Knox TN-North Sevier TN-
341 PM EDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN SEVIER COUNTIES UNTIL 415 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sevierville, moving north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sevierville, McMahan, Seymour, Kodak and Kimberlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3580 8375 3581 8374 3581 8375 3589 8379
3588 8381 3584 8385 3585 8388 3598 8379
3599 8371 3605 8368 3604 8367 3604 8365
3598 8355 3578 8370
TIME...MOT...LOC 1941Z 201DEG 23KT 3592 8375
SRSpecial Weather Statement
National Weather Service Morristown TN
350 PM EDT Sun Jun 21 2020
TNZ084-085-099-100-212015-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
350 PM EDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
MEIGS...SOUTHWESTERN MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL
415 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Charleston, East Cleveland, Calhoun, Riceville, Hillsview,
Hopewell, Big Spring, Dentville and Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3514 8489 3524 8502 3531 8505 3551 8482
3528 8456 3526 8460 3527 8467 3525 8469
3524 8471 3523 8471 3523 8470 3522 8470
TIME...MOT...LOC 1950Z 231DEG 24KT 3526 8493
SRSpecial Weather Statement
National Weather Service Morristown TN
352 PM EDT Sun Jun 21 2020
TNZ037-038-069-212015-
Union TN-Grainger TN-Knox TN-
352 PM EDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...WEST CENTRAL
GRAINGER AND UNION COUNTIES UNTIL 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 7 miles southwest of Maynardville, moving northeast at
30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, Maloneyville, Joppa,
Paulette, Rose Hill, Norris Lake and Big Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 8360 3606 8385 3614 8400 3617 8397
3619 8394 3621 8397 3643 8384
TIME...MOT...LOC 1951Z 220DEG 24KT 3615 8386
GaruckasSpecial Weather Statement National Weather Service Morristown TN 406 PM EDT Sun Jun 21 2020 TNZ039-040-070-073-212045- Jefferson TN-Hamblen TN-Northwest Cocke TN-North Sevier TN- 406 PM EDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN COCKE... NORTHEASTERN SEVIER AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 445 PM EDT... At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near Dandridge, moving northeast at 30 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Morristown, Sevierville, Jefferson City, Newport, Dandridge, White Pine, Baneberry, Parrottsville, Bird Crossing and Fairgarden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3582 8342 3592 8359 3619 8340 3599 8301 TIME...MOT...LOC 2006Z 233DEG 26KT 3598 8336 Garuckas
Special Weather Statement
National Weather Service Morristown TN
413 PM EDT Sun Jun 21 2020
TNZ099-100-212100-
Bradley TN-Hamilton TN-
413 PM EDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgeside, or near Chattanooga, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Rossville, Lakesite, Ridgeside,
South Cleveland, Harrison, Red Bank and Collegedale.
LAT...LON 3504 8539 3529 8510 3510 8487 3499 8505
3498 8532
TIME...MOT...LOC 2013Z 231DEG 22KT 3502 8523
CEDThe Knoxville radar (KMRX), 17 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
12 thunderstorm wind. Local standard time, as filed.
Multiple trees down.
Several trees were reported down.
Several trees reported down.
Trees reported down in numerous locations across the county.
Multiple trees reported down.
Numerous trees and power lines down in the Athens area.
Numerous large trees were downed near the cross streets of Cedar Grove Rd and Long Lane in Tazewell.
Several trees were down across roadways.
Numerous trees reported down.
Numerous trees reported down.
Several trees reported down.
Several trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891528, 891529, 891530, 891531, 891532, 891533, 891534, 891535, 891536, 891537, 891538, 891539.